November  2014, 13(6): 2317-2330. doi: 10.3934/cpaa.2014.13.2317

Infinitely many sign-changing solutions for the Brézis-Nirenberg problem

1. 

School of Mathematical Sciences and LPMC, Nankai University, Tianjin 300071

Received  September 2013 Revised  March 2014 Published  July 2014

In this paper, we present a new proof on the existence of infinitely many sign-changing solutions for the following Brézis-Nirenberg problem \begin{eqnarray} -\Delta u=\lambda u+|u|^{2^{*}-2}u \quad \textrm{in}\, \Omega, \qquad u=0 \quad \textrm{on}\,\partial\Omega, \end{eqnarray} for each fixed $\lambda>0$, under the assumptions that $N\geq 7$, where $\Omega$ is a bounded smooth domain of $\mathbb{R}^{N}$, $2^{*}=\frac{2N}{N-2}$ is the critical Sobolev exponent. In order to construct sign-changing solutions, we will use a combination of invariant sets method and Ljusternik-Schnirelman type minimax method, which is much simpler than the proof of [20] depending on the estimates of Morse indices of nodal solutions to obtain the same result.
Citation: Jijiang Sun, Shiwang Ma. Infinitely many sign-changing solutions for the Brézis-Nirenberg problem. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2317-2330. doi: 10.3934/cpaa.2014.13.2317
References:
[1]

G. Arioli, F. Gazzola, H. C. Grunau and E. Sassone, The second bifurcation branch for radial solutions of the Brézis-Nirenberg problem in dimension four}, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 69-90. doi: 10.1007/s00030-007-6034-8.  Google Scholar

[2]

F. V. Atkinson, H. Brézis and L. A. Peletier, Nodal solutions of elliptic equations with critical Sobolev exponents, J. Differential Equations, 85 (1990), 151-170. doi: 10.1016/0022-0396(90)90093-5.  Google Scholar

[3]

T. Bartsch, Z. L. Liu and T. Weth, Sign changing solutions of superlinear Schrödinger equations, Commun. Partial Differential Equations, 29 (2004), 25-42. doi: 10.1081/PDE-120028842.  Google Scholar

[4]

T. Bartsch, Z. L. Liu and T. Weth, Nodal solutions of a $p$-Laplcain equation, Proc. London Math. Soc., 91 (2005), 129-152. doi: 10.1112/S0024611504015187.  Google Scholar

[5]

H. Brézis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math., 36 (1983), 437-477. doi: 10.1002/cpa.3160360405.  Google Scholar

[6]

D. M. Cao and S. S. Yan, Infinitely many solutions for an elliptic problem involving critical Sobolev growth and Hardy potential, Calc. Var. Partial Differential Equations, 38 (2010), 471-501. doi: 10.1007/s00526-009-0295-5.  Google Scholar

[7]

D. M. Cao, S. J. Peng and S. S. Yan, Infinitely many solutions for $p$-Laplacian equation involving critical Sobolev growth, J. Funct. Anal., 262 (2012), 2861-2902. doi: 10.1016/j.jfa.2012.01.006.  Google Scholar

[8]

A. Capozzi, D. Fortunato and G. Palmieri, An existence result for nonlinear elliptic problems involving critical Sobolev exponent, Ann. Inst. H. Poincaré Anal. Non Linéarier, 2 (1985), 463-470.  Google Scholar

[9]

G. Cerami, D. Fortunato and M. Struwe, Bifurcation and multiplicity results for nonlinear elliptic problems involving critical Sobolev exponents, Ann. Inst. H. Poincaré Anal. Non Linéarier, 1 (1984), 341-350.  Google Scholar

[10]

G. Cerami, S. Solimini and M. Struwe, Some existence results for superlinear elliptic boundary value problems involving critical exponents, J. Funct. Anal., 69 (1986), 289-306. doi: 10.1016/0022-1236(86)90094-7.  Google Scholar

[11]

Z. J. Chen and W. M. Zou, On an elliptic problem with critical exponent and Hardy potential, J. Differential Equations, 252 (2012), 969-987. doi: 10.1016/j.jde.2011.09.042.  Google Scholar

[12]

M. Clapp and T. Weth, Multiple solutions for the Brézis-Nirenberg problem, Adv. Differ. Equ., 10 (2005), 463-480.  Google Scholar

[13]

G. Devillanova and S. Solimini, Concentration estimates and multiple solutions to elliptic problems at critical growth, Adv. Differ. Equ., 7 (2002), 1257-1280.  Google Scholar

[14]

G. Devillanova and S. Solimini, A multiplicity result for elliptic equations at critical growth in low dimension, Comm. Contemp. Math., 5 (2003), 171-177. doi: 10.1142/S0219199703000938.  Google Scholar

[15]

D. Fortunato and E. Jannelli, Infinitely many solutions for some nonlinear elliptic problems in symmetrical domains, Proc. Roy. Soc. Edinburgh Sect. A, 105 (1987), 205-213. doi: 10.1017/S0308210500022046.  Google Scholar

[16]

S. J. Li and Z.-Q. Wang, Ljusternik-Schnirelman theory in partially ordered Hilbert spaces, Trans. Amer. Math. Soc., 354 (2002), 3207-3227. doi: 10.1090/S0002-9947-02-03031-3.  Google Scholar

[17]

P. L. Lions, The concentration-compactness principle in the calculus of variations: the limit case, Rev. Mat. Iberoamericana, 1 (1985), 45-121, 145-201. doi: 10.4171/RMI/6.  Google Scholar

[18]

Z. L. Liu, F. A. van Heerden and Z.-Q. Wang, Nodal type bound states of Schrödinger equations via invariant set and minimax methods, J. Differential Equations, 214 (2005), 358-390. doi: 10.1016/j.jde.2004.08.023.  Google Scholar

[19]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, vol. 65, American Mathematical Society, Providence, RI, 1986.  Google Scholar

[20]

M. Schechter and W. Zou, On the Brézis-Nirenberg problem, Arch. Rational Mech. Anal., 197 (2010), 337-356. doi: 10.1007/s00205-009-0288-8.  Google Scholar

[21]

S. Solimini, A note on compactness-type properties with respect to Lorentz norms of bounded subsets of a Sovolev space, Ann. Inst. H. Poincaré Anal. Non Linéarier, 12 (1995), 319-337.  Google Scholar

[22]

M. Struwe, A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z., 187 (1984), 511-517. doi: 10.1007/BF01174186.  Google Scholar

[23]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, $3^{rd}$ Edition, Springer-Verlag, Berlin, 2000. doi: 10.1007/978-3-662-04194-9.  Google Scholar

[24]

A. Szulkin, T. Weth and M. Willem, Ground state solutions for a semilinear problem with critical exponent, Differential Integral Equations, 22 (2009), 913-926.  Google Scholar

[25]

S. S. Yan, A global compactness result for quasilinear elliptic equations with critical Sobolev exponents, Chinese Ann. Math. Ser. A, 16 (1995), 227-234.  Google Scholar

show all references

References:
[1]

G. Arioli, F. Gazzola, H. C. Grunau and E. Sassone, The second bifurcation branch for radial solutions of the Brézis-Nirenberg problem in dimension four}, NoDEA Nonlinear Differential Equations Appl., 15 (2008), 69-90. doi: 10.1007/s00030-007-6034-8.  Google Scholar

[2]

F. V. Atkinson, H. Brézis and L. A. Peletier, Nodal solutions of elliptic equations with critical Sobolev exponents, J. Differential Equations, 85 (1990), 151-170. doi: 10.1016/0022-0396(90)90093-5.  Google Scholar

[3]

T. Bartsch, Z. L. Liu and T. Weth, Sign changing solutions of superlinear Schrödinger equations, Commun. Partial Differential Equations, 29 (2004), 25-42. doi: 10.1081/PDE-120028842.  Google Scholar

[4]

T. Bartsch, Z. L. Liu and T. Weth, Nodal solutions of a $p$-Laplcain equation, Proc. London Math. Soc., 91 (2005), 129-152. doi: 10.1112/S0024611504015187.  Google Scholar

[5]

H. Brézis and L. Nirenberg, Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math., 36 (1983), 437-477. doi: 10.1002/cpa.3160360405.  Google Scholar

[6]

D. M. Cao and S. S. Yan, Infinitely many solutions for an elliptic problem involving critical Sobolev growth and Hardy potential, Calc. Var. Partial Differential Equations, 38 (2010), 471-501. doi: 10.1007/s00526-009-0295-5.  Google Scholar

[7]

D. M. Cao, S. J. Peng and S. S. Yan, Infinitely many solutions for $p$-Laplacian equation involving critical Sobolev growth, J. Funct. Anal., 262 (2012), 2861-2902. doi: 10.1016/j.jfa.2012.01.006.  Google Scholar

[8]

A. Capozzi, D. Fortunato and G. Palmieri, An existence result for nonlinear elliptic problems involving critical Sobolev exponent, Ann. Inst. H. Poincaré Anal. Non Linéarier, 2 (1985), 463-470.  Google Scholar

[9]

G. Cerami, D. Fortunato and M. Struwe, Bifurcation and multiplicity results for nonlinear elliptic problems involving critical Sobolev exponents, Ann. Inst. H. Poincaré Anal. Non Linéarier, 1 (1984), 341-350.  Google Scholar

[10]

G. Cerami, S. Solimini and M. Struwe, Some existence results for superlinear elliptic boundary value problems involving critical exponents, J. Funct. Anal., 69 (1986), 289-306. doi: 10.1016/0022-1236(86)90094-7.  Google Scholar

[11]

Z. J. Chen and W. M. Zou, On an elliptic problem with critical exponent and Hardy potential, J. Differential Equations, 252 (2012), 969-987. doi: 10.1016/j.jde.2011.09.042.  Google Scholar

[12]

M. Clapp and T. Weth, Multiple solutions for the Brézis-Nirenberg problem, Adv. Differ. Equ., 10 (2005), 463-480.  Google Scholar

[13]

G. Devillanova and S. Solimini, Concentration estimates and multiple solutions to elliptic problems at critical growth, Adv. Differ. Equ., 7 (2002), 1257-1280.  Google Scholar

[14]

G. Devillanova and S. Solimini, A multiplicity result for elliptic equations at critical growth in low dimension, Comm. Contemp. Math., 5 (2003), 171-177. doi: 10.1142/S0219199703000938.  Google Scholar

[15]

D. Fortunato and E. Jannelli, Infinitely many solutions for some nonlinear elliptic problems in symmetrical domains, Proc. Roy. Soc. Edinburgh Sect. A, 105 (1987), 205-213. doi: 10.1017/S0308210500022046.  Google Scholar

[16]

S. J. Li and Z.-Q. Wang, Ljusternik-Schnirelman theory in partially ordered Hilbert spaces, Trans. Amer. Math. Soc., 354 (2002), 3207-3227. doi: 10.1090/S0002-9947-02-03031-3.  Google Scholar

[17]

P. L. Lions, The concentration-compactness principle in the calculus of variations: the limit case, Rev. Mat. Iberoamericana, 1 (1985), 45-121, 145-201. doi: 10.4171/RMI/6.  Google Scholar

[18]

Z. L. Liu, F. A. van Heerden and Z.-Q. Wang, Nodal type bound states of Schrödinger equations via invariant set and minimax methods, J. Differential Equations, 214 (2005), 358-390. doi: 10.1016/j.jde.2004.08.023.  Google Scholar

[19]

P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMS Regional Conference Series in Mathematics, vol. 65, American Mathematical Society, Providence, RI, 1986.  Google Scholar

[20]

M. Schechter and W. Zou, On the Brézis-Nirenberg problem, Arch. Rational Mech. Anal., 197 (2010), 337-356. doi: 10.1007/s00205-009-0288-8.  Google Scholar

[21]

S. Solimini, A note on compactness-type properties with respect to Lorentz norms of bounded subsets of a Sovolev space, Ann. Inst. H. Poincaré Anal. Non Linéarier, 12 (1995), 319-337.  Google Scholar

[22]

M. Struwe, A global compactness result for elliptic boundary value problems involving limiting nonlinearities, Math. Z., 187 (1984), 511-517. doi: 10.1007/BF01174186.  Google Scholar

[23]

M. Struwe, Variational Methods. Applications to Nonlinear Partial Differential Equations and Hamiltonian Systems, $3^{rd}$ Edition, Springer-Verlag, Berlin, 2000. doi: 10.1007/978-3-662-04194-9.  Google Scholar

[24]

A. Szulkin, T. Weth and M. Willem, Ground state solutions for a semilinear problem with critical exponent, Differential Integral Equations, 22 (2009), 913-926.  Google Scholar

[25]

S. S. Yan, A global compactness result for quasilinear elliptic equations with critical Sobolev exponents, Chinese Ann. Math. Ser. A, 16 (1995), 227-234.  Google Scholar

[1]

Salomón Alarcón, Jinggang Tan. Sign-changing solutions for some nonhomogeneous nonlocal critical elliptic problems. Discrete & Continuous Dynamical Systems, 2019, 39 (10) : 5825-5846. doi: 10.3934/dcds.2019256

[2]

Mateus Balbino Guimarães, Rodrigo da Silva Rodrigues. Elliptic equations involving linear and superlinear terms and critical Caffarelli-Kohn-Nirenberg exponent with sign-changing weight functions. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2697-2713. doi: 10.3934/cpaa.2013.12.2697

[3]

Jincai Kang, Chunlei Tang. Ground state radial sign-changing solutions for a gauged nonlinear Schrödinger equation involving critical growth. Communications on Pure & Applied Analysis, 2020, 19 (11) : 5239-5252. doi: 10.3934/cpaa.2020235

[4]

Yanfang Peng, Jing Yang. Sign-changing solutions to elliptic problems with two critical Sobolev-Hardy exponents. Communications on Pure & Applied Analysis, 2015, 14 (2) : 439-455. doi: 10.3934/cpaa.2015.14.439

[5]

Yohei Sato. Sign-changing multi-peak solutions for nonlinear Schrödinger equations with critical frequency. Communications on Pure & Applied Analysis, 2008, 7 (4) : 883-903. doi: 10.3934/cpaa.2008.7.883

[6]

Xiaoping Chen, Chunlei Tang. Least energy sign-changing solutions for Schrödinger-Poisson system with critical growth. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021077

[7]

M. Ben Ayed, Kamal Ould Bouh. Nonexistence results of sign-changing solutions to a supercritical nonlinear problem. Communications on Pure & Applied Analysis, 2008, 7 (5) : 1057-1075. doi: 10.3934/cpaa.2008.7.1057

[8]

Hui Guo, Tao Wang. A note on sign-changing solutions for the Schrödinger Poisson system. Electronic Research Archive, 2020, 28 (1) : 195-203. doi: 10.3934/era.2020013

[9]

Yohei Sato, Zhi-Qiang Wang. On the least energy sign-changing solutions for a nonlinear elliptic system. Discrete & Continuous Dynamical Systems, 2015, 35 (5) : 2151-2164. doi: 10.3934/dcds.2015.35.2151

[10]

Aixia Qian, Shujie Li. Multiple sign-changing solutions of an elliptic eigenvalue problem. Discrete & Continuous Dynamical Systems, 2005, 12 (4) : 737-746. doi: 10.3934/dcds.2005.12.737

[11]

Guirong Liu, Yuanwei Qi. Sign-changing solutions of a quasilinear heat equation with a source term. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1389-1414. doi: 10.3934/dcdsb.2013.18.1389

[12]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1779-1799. doi: 10.3934/dcdss.2020454

[13]

Weiwei Ao, Chao Liu. Asymptotic behavior of sign-changing radial solutions of a semilinear elliptic equation in $ \mathbb{R}^2 $ when exponent approaches $ +\infty $. Discrete & Continuous Dynamical Systems, 2020, 40 (8) : 5047-5077. doi: 10.3934/dcds.2020211

[14]

Tsung-Fang Wu. On semilinear elliptic equations involving critical Sobolev exponents and sign-changing weight function. Communications on Pure & Applied Analysis, 2008, 7 (2) : 383-405. doi: 10.3934/cpaa.2008.7.383

[15]

Norimichi Hirano, A. M. Micheletti, A. Pistoia. Existence of sign changing solutions for some critical problems on $\mathbb R^N$. Communications on Pure & Applied Analysis, 2005, 4 (1) : 143-164. doi: 10.3934/cpaa.2005.4.143

[16]

Yuxin Ge, Monica Musso, A. Pistoia, Daniel Pollack. A refined result on sign changing solutions for a critical elliptic problem. Communications on Pure & Applied Analysis, 2013, 12 (1) : 125-155. doi: 10.3934/cpaa.2013.12.125

[17]

J. Húska, Peter Poláčik, M.V. Safonov. Principal eigenvalues, spectral gaps and exponential separation between positive and sign-changing solutions of parabolic equations. Conference Publications, 2005, 2005 (Special) : 427-435. doi: 10.3934/proc.2005.2005.427

[18]

Gabriele Cora, Alessandro Iacopetti. Sign-changing bubble-tower solutions to fractional semilinear elliptic problems. Discrete & Continuous Dynamical Systems, 2019, 39 (10) : 6149-6173. doi: 10.3934/dcds.2019268

[19]

Yuanxiao Li, Ming Mei, Kaijun Zhang. Existence of multiple nontrivial solutions for a $p$-Kirchhoff type elliptic problem involving sign-changing weight functions. Discrete & Continuous Dynamical Systems - B, 2016, 21 (3) : 883-908. doi: 10.3934/dcdsb.2016.21.883

[20]

Jun Yang, Yaotian Shen. Weighted Sobolev-Hardy spaces and sign-changing solutions of degenerate elliptic equation. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2565-2575. doi: 10.3934/cpaa.2013.12.2565

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (98)
  • HTML views (0)
  • Cited by (5)

Other articles
by authors

[Back to Top]